Mississippi, 2016

Damaging Wind in Mississippi, July 9, 2016

July 9, 2016 · NWS MOB · 1 event in 1 county or zone

A thunderstorm developed across southeast Mississippi and produced high winds which caused damage in southeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A thunderstorm developed across southeast Mississippi and produced high winds which caused damage in southeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 9, 3:03 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 9, 3:03 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
403 PM CDT SAT JUL 9 2016

.NEAR TERM /Now Through Sunday/...Scattered to numerous showers
and thunderstorms...some strong to ocnly severe...will continue
across the region until just after sunset this evening. The
strongest storms will most likely be over interior portions of
southwest Alabama...although one or two could occur elsewhere across
the fcst area. Models are consistent in showing upper shortwave trof
deepening over the southeast states tonight and especially on
Sunday...with a weak sfc trof (or weak cold front) moving down into
the deep south on Sunday as well. These two features will allow for
additional lift over the area...and with the already unstable
atmosphere...expect scattered showers to redevelop during the mid to
late morning on Sunday...becoming numerous through the course of the
afternoon. Just as was the case today...some of the storms could
become strong to briefly severe (especially over interior
counties)...with damaging wind gusts being the primary threat. Heavy
rainfall and small hail will also be possible with the stronger
storms. SPC has areas along and north of Highway 84 outlooked with
marginally severe storms for Sunday...and this does seem reasonable
as we just discussed. Will remain hot on Sunday...but similar to
today will likely see max temps (and associated heat indices) closer
to midday...then widespread clouds and rain cooled air temper things
somewhat during the afternoon. Low temps tonight expected to range
from the mid 70s inland to upper 70s at the coast. 12/DS

.SHORT TERM /Sunday night Through Tuesday night/...The forecast geo-
potential height field pattern aloft is characterized by a deep
layer ridge axis positioned from east of the Bahamas...westward
across the FL Peninsula into the central Gulf. On the western
periphery of this feature...a break in the ridge is noted with an
upper trof axis aligned from the Mid-South to the TX Gulf coast.
Deep layer moisture with pwat values ranging from 1.7 to 1.9 inches
will be more than sufficient...when combined with daytime
heating...resultant instability and upper level support from passing
mid-level impulses east of the high level trof axis to initiate
increased coverage of storms during the course of each day...both
Monday and Tuesday. Some of the storms can become locally
strong...producing brief strong wind gusts in excess of 40
MPH...frequent lightning and locally heavy rains. As far as severe
weather...although lower level wind profiles are weak...the amount of
daytime instability to be present does support the potential of a few
larger and more pronounced storm updrafts. This could result in a
localized damaging wind threat in excess of 60 MPH upon collapse of
these cores. Storms that carry over from the afternoon into the
evening over the land zones are forecast to be decreasing in coverage
as the environment stabilizes.

.LONG TERM /Wednesday Through Saturday/...Upper trof over the Lower
MS River Delta is forecast to weaken and eject eastward through the
end of next week...allowing upper ridge to become re-established over
the southern plains and northern Gulf of Mexico. Isolated to
scattered showers and thunderstorms will continue to occur each day
across the entire forecast area through the long term...again peaking
during the maximum heating hours of the afternoon and early evening
when instability is greatest.

Very little change in temperatures. Daytime highs to continue to
range from 90 to 95 degrees inland areas with upper 80s to lower 90s
at the beaches. Low temperatures to range in the mid 70s inland
areas. Upper 70s to lower 80s along the beaches. /10

&&

.MARINE...A persistent ridge of high pressure will continue to
stretch from the western Atlantic into the central Gulf of Mexico
through the upcoming week. With this pattern...a light to occasionally
moderate mainly southwest wind flow will persist. Little change in
seas expected this week. Scattered to numerous showers and storms
Sunday and Monday...gradually decreasing in coverage later in the
period. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      76  92  76  91 /  20  60  30  50
Pensacola   79  90  80  90 /  20  60  30  30
Destin      80  90  81  90 /  20  50  20  30
Evergreen   74  93  73  92 /  20  70  30  50
Waynesboro  74  92  73  91 /  20  70  40  50
Camden      74  92  73  92 /  20  60  40  50
Crestview   76  92  73  93 /  20  60  20  30

&&

.MOB Watches/Warnings/Advisories...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 9, 4:26 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
526 PM CDT SAT JUL 9 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-102300-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
526 PM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CARRYING OVER INTO
THE EVENING CAN BE ACCOMPANIED BY BRIEF STRONG WIND GUSTS...
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY
RAINFALL. A FEW EVENING STORMS COULD BECOME BRIEFLY SEVERE AS
WELL...BUT THE THREAT FOR THESE GOING INTO THE EVENING IS VERY LOW ON
THE THREAT SPECTRUM.

AS THE ENVIRONMENT STABILIZES...COVERAGE OF SHOWERS AND STORMS
TONIGHT IS FORECAST TO DECREASE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
THE REGION EACH DAY THROUGH NEXT WEEK. A FEW STORMS COULD BECOME
BRIEFLY STRONG TO MARGINALLY SEVERE...ACCOMPANIED BY STRONG WIND
GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY
RAINFALL.

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH NEXT WEEK AS WELL...WITH
HEAT INDICES RANGING BETWEEN 100 AND 105 DEGREES THROUGH
SUNDAY...THEN SLIGHTLY LOWER THROUGH THE REMAINDER OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH FRIDAY.

GMZ630>635-650-655-670-675-102300-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
526 PM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TONIGHT

WINDS...WAVES AND SEAS WILL BE LOCALLY HIGHER NEAR ISOLATED TO
SCATTERED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS...WAVES AND SEAS WILL BE LOCALLY HIGHER NEAR ISOLATED TO
SCATTERED THUNDERSTORMS.

In the hours before

Special weather statement, Jul 9, 2:27 PM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
327 PM CDT SAT JUL 9 2016

ALZ056-059-092115-
ESCAMBIA AL-CONECUH AL-
327 PM CDT SAT JUL 9 2016

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN CONECUH AND NORTHEASTERN ESCAMBIA COUNTIES UNTIL 415 PM
CDT...

AT 326 PM CDT...THE STRONG THUNDERSTORMS WERE LOCATED NEAR
CASTLEBERRY...OR 7 MILES SOUTHWEST OF EVERGREEN...MOVING EAST AT 15
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EVERGREEN...CASTLEBERRY AND I65 AND US 84.

LAT...LON 3115 8715 3141 8720 3152 8678 3142 8671
      3115 8670
TIME...MOT...LOC 2026Z 263DEG 15KT 3135 8703
Special weather statement, Jul 9, 2:36 PM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
336 PM CDT SAT JUL 9 2016

ALZ058-092115-
CRENSHAW AL-
336 PM CDT SAT JUL 9 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CRENSHAW COUNTY UNTIL 415 PM CDT...

AT 335 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED OVER HIGHLAND
HOME...OR 13 MILES EAST OF FORT DEPOSIT...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PETREY...HIGHLAND HOME AND LAPINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3186 8618 3167 8645 3183 8644 3196 8644
      3197 8643 3197 8641 3199 8641 3205 8633
      3205 8630 3197 8630 3197 8620 3196 8619
      3190 8617
TIME...MOT...LOC 2035Z 318DEG 12KT 3195 8635
Special weather statement, Jul 9, 3:04 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
404 PM CDT SAT JUL 9 2016

FLZ203-205-092145-
SANTA ROSA INLAND FL-OKALOOSA INLAND FL-
404 PM CDT SAT JUL 9 2016

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL SANTA ROSA AND NORTHERN OKALOOSA COUNTIES UNTIL 445 PM CDT...

AT 404 PM CDT...THE STRONG THUNDERSTORMS WERE LOCATED NEAR
BAKER...OR 10 MILES WEST OF CRESTVIEW...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRESTVIEW AND BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3071 8696 3088 8683 3083 8647 3052 8659
TIME...MOT...LOC 2104Z 293DEG 13KT 3073 8676
Special weather statement, Jul 9, 3:14 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
414 PM CDT SAT JUL 9 2016

ALZ056>060-092145-
BUTLER AL-CRENSHAW AL-COVINGTON AL-ESCAMBIA AL-CONECUH AL-
414 PM CDT SAT JUL 9 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHEASTERN CONECUH...CRENSHAW...COVINGTON...EASTERN
BUTLER AND NORTHEASTERN ESCAMBIA COUNTIES UNTIL 445 PM CDT...

AT 414 PM CDT...THE STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTHWEST OF RUTLEDGE TO 8 MILES SOUTHWEST OF
RED LEVEL...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ANDALUSIA...OPP...LUVERNE...BRANTLEY...MCKENZIE...RIVER FALLS...RED LEVEL...
RUTLEDGE...DOZIER...HEATH...GANTT AND PETREY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3122 8692 3189 8653 3195 8620 3108 8621
TIME...MOT...LOC 2114Z 267DEG 26KT 3183 8638 3136 8674
Special weather statement, Jul 9, 3:51 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
451 PM CDT SAT JUL 9 2016

ALZ060-FLZ205-092230-
COVINGTON AL-OKALOOSA INLAND FL-
451 PM CDT SAT JUL 9 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHEASTERN COVINGTON AND NORTHEASTERN OKALOOSA COUNTIES
UNTIL 530 PM CDT...

AT 450 PM CDT...THE STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES WEST OF SAMSON TO NEAR LAUREL HILL. THESE
STORMS WERE NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CRESTVIEW...FLORALA...LAUREL HILL AND LOCKHART.

LAT...LON 3099 8639 3078 8639 3073 8646 3091 8663
      3121 8620 3100 8619
TIME...MOT...LOC 2150Z 304DEG 4KT 3113 8619 3092 8650
Special weather statement, Jul 9, 4:16 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
516 PM CDT SAT JUL 9 2016

MSZ067-092300-
WAYNE MS-
516 PM CDT SAT JUL 9 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WAYNE
COUNTY UNTIL 600 PM CDT...

AT 516 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED NEAR MILL CREEK...
OR 12 MILES EAST OF LAUREL...MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAYNESBORO AND CLARA.

LAT...LON 3182 8894 3183 8888 3176 8855 3153 8869
      3164 8894
TIME...MOT...LOC 2216Z 293DEG 19KT 3175 8893

The radar

The Mobile radar (KMOB), 112 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 9, 5:42 PM CST to 5:44 PM CST
Where
Wayne County, 4 mi N of Mulberry
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.538, -88.850

Winds estimated at 60 mph blew down trees and sheds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650595.